Botox nerve damage; is this permanent?

I received two botox injections within a month of one another first, between the brows and around the eyes. days later I had a terrible migraine and vomited. Three weeks later my fingers and toes started tingling and progressed to full and painful peripheral neuropathy. There's nothing else wrong with me I've had every test done and now most docs think it is Botox. Test neg for heavy metals etc. I'm afraid it's permanent. Getting acupuncture and on Lyrica. Very erratic improvement. Heard this can happen.

Doctor Answers 7


Hello, Botox will not cause the symptoms you described above. I would recommend following up with your physician for an advice.

Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 45 reviews

Botox Nerve Damage?

Botox would not cause numbness and tingling in the hands and feet. I suggest seeking an expert for a detailed evaluation to determine the underlying cause. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Neurological symptoms

Highly unlikely that this has anything to do with botox. You have sensory symptoms which would not be caused by botox even in large doses. I urge you to go to a board certifiied neurologist, check your B12 level checked and possibly have an MRI of your brain.

Caitriona Ryan, MD, FAAD
Dallas Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

Needs evaluation

Check with your original physician regarding the doses of botox used.  Small overall doses are used for cosmetic purposes.  A medical neurologist can help find out the cause.  There are causes other than "heavy metals". Naturopaths, acupuncturists, and chiropractors will likely blame the Botox, even though it is a natural product from nature.  Botox stays locally in the area injected and does not move very much other than the local area.  Botox strength is maximum at about ten days to two weeks then it slowly resolves.
Best wishes.

Unlikely Botox

The symptoms you are describing do not sound like botox. Given all that you describe, I would suggest seeing your primary care physician.

Nerve damage

Thank you for your question Misspurdy. I am sorry to hear about your issues. Most adverse effects of Botox occur in a few days after a treatment, not days to weeks after a treatment. When Botox is injected into the face it is almost completely absorbed in the skin. Almost no Botox gets in the bloodstream to travel to other areas. Additionally, the amount of Botox required for symptoms in the body is at least 100 times the normal dose injected. Therefore peripheral symptoms are unlikely from Botox. That being said Botox typically lasts for three to four months so if it happens to be a consequence of Botox, then it should be temporary. Please consult with a doctor for specific advice. Good luck!

Alex Eshaghian, MD, PhD
Encino Physician
5.0 out of 5 stars 1 review

Botox nerve damage

Hello  Misspurdy,
Botox would not be expected to cause the issues you are having.  Botox is a neuromodulator and acts to weaken muscles.  It would not cause numbness or tingling in your fingers and toes (called a peripheral neuropathy).  In large doses usually used for therapeutic purposes it has been known to spread and cause some areas to be weak, but not numbness or tingling.  If your other physicians continue to suggest that it is Botox that caused your problems, then that would only be a temporary problem.  Botox would only last about 3-4 months.  
I hope this helps and good luck.  

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.